Early recognition of thiamine deficiency: ocular motor deficits in a patient with nutritional deprivation due to persistent antibiotic-related nausea
A 73-year-old male presented with new onset dizziness and a 22-kg weight loss due to antibiotic-induced nausea/vomiting. Due to gaze-evoked nystagmus (GEN), thiamine deficiency was suspected. Within 12 h after replacement, his GEN decreased.
In patients with nutritional deprivation, new onset GEN should prompt further diagnostics and immediate thiamine supplementation to avoid disease progression.
KeywordsWernicke’s disease Malnutrition Vestibular Eye movements Antibiotics
This work was not supported by any funding.
Compliance with ethical standards
Conflict of interest
Dr. Wiggli, Dr. Kapitza, Prof. Ahlhelm and Dr. Tarnutzer do not report financial or other relationships that might lead to a perceived conflict of interest.
Video 1: In the first part of the video (recorded before thiamine replacement), strong horizontal centripetal eye drift followed by centrifugal correction saccades (i.e., gaze-evoked nystagmus) can be seen. When returning gaze straight ahead, no rebound nystagmus was noted. About 12 h after thiamine replacement was started, the GEN had already clearly decreased, now being moderate and asymmetric (stronger to the left) as shown in the second section. On follow-up 2 weeks later (third section of the video), GEN had further decreased, now being very mild only (but still somewhat stronger when looking to the left)
- 2.Tanphaichitr V. Thiamin. In: Shils ME, Olson JA, Shike M, Ross AC, editors. Modern nutrition in health and disease. 9th ed. Baltimore: Williams and Wilkins; 1999. p. 381–9.Google Scholar